MAUDE Adverse Event Report: MEDOS INTERNATIONAL SARL DELTAPLUSH - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE

MEDOS INTERNATIONAL SARL DELTAPLUSH - CERECYTE MICROCOIL; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number CPL10015230
Medical Device Problem Code Premature Activation (1484)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The product has been forwarded to codman for evaluation and testing, however the analysis has not been completed.Additional information will be submitted within 30 days of receipt.
 
Event or Problem Description
It was reported by a healthcare professional that two deltaplush 1.5x2 coils (cpl10015230/c31324 & cpl10015230/c26795) were attempted to be used during a 2mmx2.5mm aneurysm coiling procedure in the internal carotid artery when tremendous friction was experienced in the prowler 14 microcatheter (606151mx/17627070) as the physician was feeding the delivery wire of the coil into the catheter.The event occurred with the deltaplush 1.5x2 (complaint product 1) so the physician decided to pull it out, re-sheath it, and try it again.The same friction occurred.Therefore, the physician pulled it out and disposed of it.The physician then grabbed a second deltaplush 1.5x2 (complaint product 2) and experienced the same resistance in the sheath.The scrub tech pulled the entire coil delivery system out and attempted to re-sheath it on the back table but the coil just broke off on the table.Reportedly, the encountered resistance occurred midway through the prowler 14 microcatheter and the coil could not be advanced.The physician then went to use a stryker nano coil but the deltaplush coils (complaint products) had kicked out the microcatheter so the physician said ¿forget it¿ and did not use the stryker nano coil.Therefore, the patient¿s aneurysm was not treated.There was no damage noted to either deltaplush coil prior to the procedure and no kinks or bends were noted in the prowler 14 microcatheter.An adequate continuous flush was maintained through the catheter.Three other coils were successfully used with the prowler 14 microcatheter prior to the event.The prowler 14 microcatheter will not be returned for evaluation.
 
Additional Manufacturer Narrative
This final mdr will be the only report submitted for mfr report #2954740-2017-00271.Two devices were returned commingled.Since the lot number is not directly marked on the device there is no way to distinguish the two, and so they will be evaluated together.The devices were identified as device a and device b and labeled accordingly.{visual} device a: the device is unsheathed.The embolic coil is not attached to the dpu, and no embolic coil was returned separately.There is some discoloration in the unsheathed section of the translucent introducer sheath.There is a bend in the device positioning unit (dpu) core wire approximately 66 cm from the proximal end.Device b: the device was returned fully sheathed.The embolic coil is located in the translucent introducer sheath.There are no apparent kinks or bends in the dpu core wire.{microscopic} device a: the embolic coil is detached.The resistance heating (rh) coil has not received heat and melted.There is a kink in the extended coil segment of the dpu.The discoloration on the translucent introducer sheath does not resolve under microscopy.The v-notch of the resheathing tool is undamaged.Device b: there is blood on the embolic coil at the ball tip; the ball tip is intact.The proximal end of the embolic coil is severely kinked.The condition of the articulating joint and rh coil are obscured by the translucent introducer sheath.There is some damage to the sides of the resheathing tool¿s v-notch.{functional} device a: advancement through a microcatheter cannot be attempted because the embolic coil is not attached.Device b: advancement through the introducer was attempted.The kinks in the embolic coil prevented advancement.A review of manufacturing documentation associated with these lots presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The complaint of premature detachment for one device is confirmed.The embolic coil of device a is not attached, and the rh coil has not received heat, indicating that the detachment was mechanical.The complaint that the devices were impeded in the microcatheter cannot be confirmed for either device.Device a does not have the embolic coil attached, and the embolic coil of device b is severely kinked, so that the coil cannot be advanced out of the introducer.Device a: the mechanical detachment of the embolic coil, the bend in the dpu core wire, and the kink in the extended coil together indicate that the device was subject to application of excessive force.As the embolic coil of one device reportedly detached during an attempt to resheathe the device after removal from the microcatheter, this is likely that device, and the embolic coil detached mechanically during the resheathing attempt.Since the exact sequence of events is unknown, it cannot be determined whether the kink in the extended coil and bend in the dpu core wire occurred during this same resheathing attempt, or when the reported resistance was encountered in the microcatheter.The ifu cautions that a gentle push-pull motion should be used if resistance is encountered.Application of force can cause bends in the dpu core wire, which can result in friction and resheathing difficulty.Device b: the kink in the embolic coil is indicative of application of excessive force, possibly in an attempt to overcome reported resistance in the microcatheter.Once the embolic coil is kinked, further advancement is not possible.The prowler 14 microcatheter was not returned for evaluation.Based on the information, the event could not be confirmed.However, a review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.There is no current safety signal identified related to the reported event based on review of complaint history for the devices.Therefore, no corrective actions will be taken at this time.

Brand Name
DELTAPLUSH - CERECYTE MICROCOIL
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
MEDOS INTERNATIONAL SARL
chemin-blanc 38
le locle neuchatel
SZ 
MDR Report Key6884241
Report Number2954740-2017-00271
Device Sequence Number11114109
Product Code HCG
UDI-Device Identifier00878528008170
UDI-Public(01)00878528008170(17)191231(10)C31324
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K083646
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Catalogue NumberCPL10015230
Device Lot NumberC31324
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2017
Initial Date Received by Manufacturer 09/05/2017
Supplement Date Received by Manufacturer11/22/2017
Initial Report FDA Received Date09/21/2017
Supplement Report FDA Received Date11/22/2017
Patient Sequence Number1
Patient Age59 YR